Connecticut, 2011

Heavy Snow in Connecticut, January 26 to 27, 2011

January 26 to 27, 2011 · NWS BOX · 3 events in 3 counties and zones

A strong low pressure system moved up the coast and southeast of Nantucket producing up to a foot and a half of snow across Connecticut.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low pressure system moved up the coast and southeast of Nantucket producing up to a foot and a half of snow across Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 26, 11:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 26, 11:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1131 AM EST WED JAN 26 2011

.SYNOPSIS...
RAPIDLY INTENSIFYING LOW PRESSURE OFF THE MID ATLANTIC COAST WILL
PASS SOUTHEAST OF NANTUCKET ISLAND LATE TONIGHT AND EARLY THURSDAY.
THIS COASTAL STORM WILL BRING THE LIKELIHOOD FOR SOME HEAVY SNOW
ALONG WITH STRONG WINDS ACROSS THE CAPE/ISLANDS. A SERIES OF
ALBERTA CLIPPERS WILL BRING REINFORCING SHOTS OF COLDER AIR THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEADLINE CHANGES...
WINTER STORM WARNING POSTED FOR CAPE COD... MARTHAS VINEYARD AND
BLOCK ISLAND...AND A WINTER WEATHER ADVISORY FOR NANTUCKET. ALSO
POSTED A WIND ADVISORY FOR NANTUCKET.

LATEST INFORMATION...
RADAR MOSAIC SHOWS BAND OF HEAVY SNOW WORKING ITS WAY UP CT
COASTLINE...ASSOCIATED WITH INITIAL SURGE OF WARM ADVECTION. 3KM
HRRR HAS A GOOD HANDLE ON RADAR TRENDS...SLOWLY LIFTING THIS AREA
INTO RI AND SE MA BY EARLY AFTERNOON. STILL A LOT OF LOW LEVEL DRY
AIR TO OVERCOME IN SOUTHERN NEW ENGLAND...BUT IT IS JUST A MATTER
OF TIME BEFORE SATURATION OCCURS.

MOST OF SNOW WILL BE FOCUSED NEAR S COAST THROUGH EARLY AFTERNOON
BEFORE IT BEGINS TO SHIFT N INTO BOS BY MID TO LATE AFTERNOON.

SHOULD HAVE ENOUGH WET BULB COOLING FOR SNOW TO BEGIN...EVEN
ACROSS CAPE COD AND ISLANDS...BUT RAIN COULD MIX IN FOR A FEW
HOURS THIS AFTERNOON.

MODELS WANT TO KEEP THIS INITIAL SHOT OF PRECIPITATION SEPARATE
FROM NEXT ROUND TO OUR S ACROSS MID ATLANTIC...BUT EVENTUALLY WILL
LINK UP THIS EVENING WHEN WE EXPECT HEAVIER SNOW TO BEGIN TO ARRIVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
*** ANOTHER SIGNIFICANT WINTER STORM WITH HEAVY SNOW WILL IMPACT
 MUCH OF SOUTHERN NEW ENGLAND TONIGHT INTO EARLY THURSDAY ***

TONIGHT...LOW PRESSURE IS EXPECTED TO INTENSIFY NEAR THE BENCHMARK
POSITION. GENERALLY FAVORED THE 00Z GFS AS MODEL OF CHOICE. IT HAS
SOME SUPPORT FROM THE 00Z ECMWF SOLUTION AS WELL AS THE GFS ENSEMBLE
MEAN. USED A BLEND OF GFS AND HPC QPF AMOUNTS. BASICALLY THIS BRINGS
THE 0.50 INCH QPF ISOHYET TO ABOUT AT HFD-LWM LINE WITH LESSER
AMOUNTS NORTHWEST AND HIGHER AMOUNTS UP TO 1 INCH SOUTHEAST. 00Z NAM
AND PRIOR RUNS HAVE BEEN A BIT ERRATIC AND TOO FAR SOUTH WITH ITS
PRECIPITATION FORECASTS SO DID NOT FOLLOW THE NAM ATTM.

THERE ARE A MYRIAD OF HAZARDS TO CONSIDER...INCLUDING SNOW...WIND...
AND COASTAL FLOOD THREAT. FORTUNATELY THIS WILL BE A QUICK MOVING
SYSTEM.

USED A 10 TO 15 TO 1 SNOW TO LIQUID RATIO TO DERIVE SNOW TOTALS.

A POTENT 120 KT JET STREAK WILL INTERSECT WITH A SECOND JET STREAK
UPSTREAM TO ALLOW FOR THE UPPER LEVEL LOW TO BECOME CLOSED OFF NEAR
THE BENCHMARK LATE TONIGHT. AS THE SURFACE LOW DEEPENS...WILL NOTE
AN INCREASING EAST TO NORTHEAST LOW TO MID LEVEL JET...TRANSPORTING
ADDITIONAL MOISTURE AND GOOD LOW LEVEL INFLOW OFF THE ATLANTIC
OCEAN. ALSO DECENT MID LEVEL FRONTOGENETIC FORCING NOTED...AS WELL AS
SOME NEGATIVE POTENTIAL VORTICITY OVERLAID IN MODEL CROSS SECTIONS.
THUS SHOULD NOTE SNOWFALL RATES OF ONE TO TWO INCHES PER HOUR FOR A
3 TO 6 HOUR TIME FRAME CENTERED AROUND 06Z THURSDAY MORNING.

SNOW TOTALS ARE CURRENTLY EXPECTED TO RANGE FROM 6 TO 10 INCHES IN
THE WARNING AREAS ENCOMPASSING MOST OF THE MAJOR METRO BOSTON AND
PROVIDENCE AREAS AND HARTFORD AND POINTS EAST...WITH ADVISORY
AMOUNTS ACROSS THE NW INTERIOR.

EXPANDED THE WINTER STORM WARNING INTO NORTHERN CT AND EASTERN HAMPDEN
COUNTY MA AS WELL AS SOUTHERN RHODE ISLAND AND SE COASTAL MA WEST
OF THE CANAL.

KEPT A WINTER STORM WATCH GOING ACROSS THE CAPE AND ISLANDS...WITH
SOME QUESTION AS TO THE CHANGEOVER TIME AND MIXED PRECIPITATION ON
THE FRONT END.

AS UPPER LEVEL HEIGHT FIELDS BEGIN TO FALL AND THE LOW DEEPENS
OFFSHORE...WILL NOTE TEMPERATURES DROPPING ALONG THE COAST...ALLOWING
MIXED RAIN...SLEET AND SNOW TO CHANGE TO ALL SNOW BY MIDNIGHT.

WIND WILL BE AN ISSUE PARTICULARLY ACROSS SE MASSACHUSETTS AND RHODE
ISLAND WHERE WINDS COULD GUST TO ADVISORY LEVELS. MAINTAINED THE HIGH
WIND WATCH FOR NANTUCKET ISLAND. LOW PROBABILITY OF REACHING HIGH
WIND WARNING CRITERIA WITH HIGHER CHANCES OF WIND ADVISORY CONDITIONS
NEAR THE COAST....PERHAPS EXPANDED TO A PLYMOUTH TO NEWPORT LINE.

THE COMBINATION OF SNOW AND WIND WILL CAUSE NEAR WHITEOUT CONDITIONS
FOR A TIME LATE TONIGHT ACROSS RI AND SE MASSACHUSETTS BEFORE IT
ENDS SHORTLY AFTER DAYBREAK. COULD SEE SCATTERED POWER OUTAGES DUE
TO THE STRESS OF THE WIND AND WEIGHT OF THE SNOW. WIND GUSTS OF 35
TO 45 KT PROBABLE FOR A 6 HOUR PERIOD APPROXIMATELY 04Z-10Z ATTM.

SEE COASTAL FLOOD THREAT BELOW.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...
* ANOTHER PERIOD OF LIGHT SNOW POSSIBLE SATURDAY.
* BELOW NORMAL TEMPERATURES TO PERSIST INTO EARLY NEXT WEEK.

26/00Z MODELS ARE IN DECENT AGREEMENT INTO THIS WEEKEND...THEN
DIFFERENCES BECOME MORE SIGNIFICANT HEADING INTO EARLY NEXT WEEK.
00Z ECMWF BECOMES MUCH MORE AMPLIFIED WITH A RIDGE/TROUGH PAIR
ALONG THE WEST COAST EARLY NEXT WEEK...WHICH SLOWS ITS TIMING OF
SYSTEMS MOVING ACROSS THE COUNTRY. LEANED MORE TOWARD THE 00Z GFS
FOR THIS UPDATE AS IS HAD GOOD SUPPORT FROM THE 00Z GGEM AND 00Z
GEFS MEAN SOLUTIONS.

THE NEARBY WINTER STORM GRADUALLY MOVES OFFSHORE DURING THE DAY
THURSDAY...BRINGING SNOW TO AN END FROM WEST TO EAST DURING THE
MORNING. A WEAK HIGH PRESSURE SHOULD THEN ARRIVE FOR THURSDAY
NIGHT INTO EARLY FRIDAY. A MID LEVEL SHORTWAVE SHOULD ARRIVE
DURING THE AFTERNOON...PERHAPS BRINGING SOME LIGHT SNOW SHOWERS TO
SOUTHERN NEW ENGLAND INTO FRIDAY NIGHT.

A MORE SIGNIFICANT CLIPPER-TYPE LOW PRESSURE STILL LOOKS LIKE IT
WILL MOST LIKELY IMPACT SOUTHERN NEW ENGLAND SATURDAY AFTERNOON
INTO SATURDAY NIGHT. IT IS STILL TOO EARLY TO SET THIS TIMING IN
CONCRETE...AS WELL AS SPECIFIC SNOWFALL POTENTIAL.

SUNDAY...MODELS REMAIN PROGRESSIVE WITH CLIPPER SYSTEM. COULD STILL
SEE LEFTOVER SCATTERED SNOW SHOWERS SUNDAY MORNING ALONG THE
COAST...OTHERWISE EXPECT IMPROVING CONDITIONS DURING THE DAY. WILL
SEE ANOTHER SHOT OF COLD ARCTIC AIR WORKING IN FOR SUNDAY NIGHT.

MONDAY-TUESDAY...NOTING A LARGE HIGH PRESSURE BUILDING ACROSS OUR
REGION MONDAY. TIMING OF ANOTHER POSSIBLE SYSTEM WORKING OUT OF
OHIO VALLEY IS STILL A QUESTION. FOR NOW...HAVE CARRIED ONLY
SLIGHT CHANCE POPS. QUITE A BIT OF MODEL TRACK AND TIMING SPREAD
NOTED...AS WOULD BE EXPECTED THIS FAR OUT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THIS AFTERNOON...HIGH CONFIDENCE ON TIMING ARRIVAL OF PRECIPITATION.
MODIFIED TAFS EARLIER TO REFLECT FASTER ONSET...ESPECIALLY
BDL/PVD/BOS.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF...EXPECTING SNOW TO BEGIN
19Z-21Z.

TONIGHT...MEDIUM TO HIGH CONFIDENCE CIGS AND VSBYS LOWERING TO IFR
IN SNOW. WILL LIKELY SEE PERIODS OF LIFR CONDITIONS AT TIMES.
WINTRY MIX MOST LIKELY ACROSS SOUTHEAST MA AND RI TO START. ALSO
EXPECTING STRONG AND GUSTY N-NE WINDS UPWARDS TO 35 TO 45 KT...
ESPECIALLY ALONG THE E COAST...CAPE COD AND THE ISLANDS AFTER
MIDNIGHT.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY...MEDIUM CONFIDENCE. EXPECT MVFR-IFR CIGS/VSBYS IN THE
MORNING ACROSS THE EAST...IMPROVING TO VFR FROM W-E DURING THE
AFTERNOON. NW WIND GUSTS UP TO 35 KTS POSSIBLE...HIGHEST ACROSS
CAPE COD AND NANTUCKET.

THURSDAY NIGHT AND FRIDAY...HIGH CONFIDENCE FOR VFR CONDITIONS.

SATURDAY...LOW TO MEDIUM CONFIDENCE. CONDITIONS MAY DETERIORATE TO
MVFR-IFR CIGS/VSBYS IN SCATTERED SNOW SHOWERS.

SUNDAY...LOW CONFIDENCE. AREAS OF MVFR CIGS/VSBYS IN SCATTERED SNOW
SHOWERS MAINLY IN THE MORNING. COULD STILL SEE A FEW LEFTOVER SNOW
SHOWERS IN THE AFTERNOON.

&&

.MARINE...
TODAY...SCA CONDITIONS DEVELOPING BY THIS AFTERNOON ALONG THE SOUTH
COAST.

TONIGHT...GALE WARNINGS POSTED ALL COASTAL WATERS...STORM WATCH
SOUTHEAST WATERS. NE WINDS GUSTING TO 35 TO 45 KT. LOW PROBABILITY
OF 50 KT GUSTS. VSBYS LOWERING IN SNOW...SLEET...RAIN AND
FOG...CHANGING TO ALL SNOW AFTER MIDNIGHT. SEAS BUILDING TO 12 TO 16
FEET OFFSHORE.

OUTLOOK...THURSDAY THROUGH SUNDAY...

DEEPENING LOW PRESSURE WILL MOVE AWAY FROM THE WATERS THURSDAY. WILL
LIKELY SEE GALE FORCE GUSTS DIMINISHING TO SMALL CRAFT ADVISORY
LEVELS BY AFTERNOON OR EARLY EVENING.

THURSDAY NIGHT THROUGH FRIDAY...WINDS EXPECTED TO DIMINISH BELOW
SMALL CRAFT ADVISORY LEVELS THURSDAY EVENING...BUT ROUGH SEAS ARE
LIKELY TO CONTINUE ACROSS THE OUTER COASTAL WATERS INTO FRIDAY.

SATURDAY...SMALL CRAFT CONDITIONS MAY RETURN DURING THE AFTERNOON
AND NIGHT AS A LOW PRESSURE MOVES ACROSS THE WATERS.

SUNDAY...SMALL CRAFT CRITERIA WINDS SHOULD SLOWLY DIMINISH DURING
THE DAY. ROUGH SEAS MAY LINGER ACROSS THE OUTERMOST COASTAL WATERS
A WHILE LONGER.

&&

.TIDES/COASTAL FLOODING...
A RAPIDLY INTENSIFYING NOREASTER WILL PASS NEAR THE BENCHMARK LATE
TODAY INTO EARLY THURSDAY. THE HIGH TIDE OF CONCERN IS THE ONE
TOWARDS DAYBREAK THURSDAY. MRPSEE IS GIVING ABOUT A 1.4 FOOT
STORM SURGE FOR BOSTON. WE INCREASED IT ABOUT A FOOT BASED ON THE
TENDENCY FOR GUIDANCE TO BE UNDERDONE IN THESE SCENARIOS. THIS
MAY YIELD A STORM TIDE OF 13 FEET WITH SEAS ABOUT 15 TO 20 FEET
OFFSHORE. THEREFORE...WE THINK MAINLY A MINOR COASTAL FLOOD EVENT
IS IN STORE FOR THE EASTERN MA COAST. HOWEVER...THERE IS ENOUGH
POTENTIAL FOR ISOLATED POCKETS OF LOW END MODERATE COASTAL
FLOODING TO WARRANT A WATCH. AGAIN...THIS DOES NOT LOOK LIKE A
SERIOUS COASTAL FLOOD EVENT...BUT THE POTENTIAL FOR LOTS OF MINOR
AND ISOLATED POCKETS OF LOW END MODERATE COASTAL FLOODING EXIST.

MAINTAINED A COASTAL FLOOD WATCH AT THIS TIME. LOCAL TOOL WITH
FORECASTED STORM SURGE AND ASTRO TIDE DATA YIELDS MINOR TO POCKETS
OF MODERATE COASTAL FLOODING ALONG THE EASTERN MASSACHUSETTS
COAST. WILL ALLOW FOR RE-ASSESSMENT DURING THE DAY SHIFT TO SEE
WHETHER A COASTAL FLOOD WARNING OR STATEMENT WILL BE NECESSARY.

&&

.CLIMATE...
HARTFORD/BDL JANUARY SNOWFALL RECORD...44.9 INCH TOTAL CURRENTLY
STANDS AT THE SNOWIEST JANUARY ON RECORD BEATING 1996.
THE HARTFORD/BDL SNOWIEST MONTH ON RECORD IS 45.3 INCHES SET IN
DECEMBER 1945. OFFICIAL RECORDS HAVE BEEN KEPT IN THE HARTFORD
AREA SINCE 1905.

NORTH FOSTER RI COOP NEW JANUARY SNOWFALL RECORD ESTABLISHED WITH
38.6 INCHES THROUGH 1/26/11. PREVIOUS RECORD 34.7 INCHES IN 2005.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR CTZ002>004.
     AIR QUALITY ALERT UNTIL 10 PM EST THIS EVENING FOR CTZ002.
MA...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR MAZ022-023.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR MAZ005>007-012>021.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR MAZ007-015-016-019-022.
     WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR MAZ011.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST
     THURSDAY FOR MAZ002>004-008>010-026.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR MAZ024.
     WIND ADVISORY FROM 11 PM THIS EVENING TO 10 AM EST THURSDAY
     FOR MAZ024.
NH...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST
     THURSDAY FOR NHZ012-015.
RI...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR RIZ008.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     THURSDAY FOR RIZ001>007.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY FOR
     ANZ230>237-250-251-256.
     STORM WARNING FROM 11 PM THIS EVENING TO 10 AM EST THURSDAY
     FOR ANZ254-255.

&&

SYNOPSIS...BELK/STRAUSS
NEAR TERM...RLG/STRAUSS/JWD
SHORT TERM...STRAUSS
LONG TERM...BELK
AVIATION...BELK/STRAUSS
MARINE...BELK/STRAUSS
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 26, 11:34 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1134 AM EST WED JAN 26 2011

NHZ011-271645-
CHESHIRE NH-
1134 AM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-RIZ008-271645-
DUKES MA-BLOCK ISLAND RI-
1134 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-016-019-271645-
EASTERN ESSEX MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
1134 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005-006-013-014-017-018-020-021-RIZ001>007-271645-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
1134 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ011-271645-
EASTERN HAMPDEN MA-
1134 AM EST WED JAN 26 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002>004-008>010-026-NHZ012-015-271645-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1134 AM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ012-271645-
SOUTHERN WORCESTER MA-
1134 AM EST WED JAN 26 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-271645-
TOLLAND CT-WINDHAM CT-
1134 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-271645-
HARTFORD CT-
1134 AM EST WED JAN 26 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ015-271645-
SUFFOLK MA-
1134 AM EST WED JAN 26 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ233-271645-
VINEYARD SOUND-
1134 AM EST WED JAN 26 2011

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ024-271645-
NANTUCKET MA-
1134 AM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-271645-
BARNSTABLE MA-
1134 AM EST WED JAN 26 2011

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>232-234>237-250-251-256-271645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1134 AM EST WED JAN 26 2011

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ254-255-271645-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
1134 AM EST WED JAN 26 2011

...STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 26, 11:19 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1119 AM EST WED JAN 26 2011

CTZ002>004-RIZ001>008-261800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT...BLOCK ISLAND
1119 AM EST WED JAN 26 2011

...SNOW WILL OVERSPREAD NORTHERN CONNECTICUT AND RHODE ISLAND BY
EARLY AFTERNOON...

SNOW SPREADING INTO SOUTHERN HARTFORD...TOLLAND AND WINDHAM
COUNTIES INCLUDING HARTFORD AT 1115 AM WILL BEGIN IN MOST OF
RHODE ISLAND BY 1 PM.

A BAND OF HEAVIER SNOW ALONG THE CONNECTICUT COASTLINE MAY REACH
PROVIDENCE AROUND 1 PM.

MAZ017>024-261800-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-
INCLUDING THE CITIES OF...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET
1119 AM EST WED JAN 26 2011

...SNOW WILL BEGIN IN SOUTHEAST MASSACHUSETTS EARLY THIS AFTERNOON...

SNOW SPREADING THROUGH CONNECTICUT AT 1115 AM WILL BEGIN IN
SOUTHEAST MASSACHUSETTS BY 2 PM. RAIN MAY MIX WITH THE SNOW AT
THE START ON MARTHAS VINEYARD AND NANTUCKET.

SNOW WILL BECOME STEADIER BETWEEN 2 AND 4 PM.
Special weather statement, Jan 26, 12:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1232 PM EST WED JAN 26 2011

CTZ004-MAZ017>024-RIZ001>008-262000-
WINDHAM CT-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC...TAUNTON...
BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...
CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1232 PM EST WED JAN 26 2011

...OCCASIONALLY HEAVY SNOW WILL AFFECT THE SOUTH COAST THROUGH 4 PM...

BANDS OF HEAVY SNOW WERE MOVING UP THE COASTLINE OF CONNECTICUT
AND RHODE ISLAND AT 1230 PM.

THESE BANDS WILL BRING PERIODS OF HEAVY SNOW TO SOUTH COASTAL
RHODE ISLAND AND MASSACHUSETTS THROUGH 4 PM...AS WELL AS THE
GREATER PROVIDENCE AREA. RAIN MAY MIX WITH THE SNOW INITIALLY ON
CAPE COD AND THE ISLANDS.

SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED...GIVING
TOTALS OF 2 TO 4 INCHES BY 4 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Windham

When
January 26, 2:00 PM EST to January 27, 9:00 AM EST
Where
Windham forecast zone
Reported by
Amateur Radio
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Thirteen to eighteen inches of snow fell across Windham County.

Heavy Snow, Hartford

When
January 26, 4:00 PM EST to January 27, 7:00 AM EST
Where
Hartford forecast zone
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Six to seventeen inches of snow fell across Hartford County.

Heavy Snow, Tolland

When
January 26, 7:00 PM EST to January 27, 8:00 AM EST
Where
Tolland forecast zone
Reported by
Amateur Radio

Thirteen to nineteen inches of snow fell across Tolland County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280009, 280007, 280008.